Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Alternatives to increasing testosterone?
Aug 21, 2003

Hey Dr Bob,

I've been HIV+ since Dec'01 and started Sustiva & Combivir in Oct'02. My last blood test 2 weeks ago showed that all my test results were great (including undetectable viral load and cd4 up to 324) except testosterone which was somewhere over 100 (forgot the number!).

I've been more tired the last couple months, but I've still been out hiking, biking, jogging, playing tennis and anything else I can find to do on nearly a daily basis, but I'm way more tired doing it all. I haven't been depressed at all, but I tend to be pretty up by nature. I'm still pretty up in other places too!... even a few times a day, although erections don't seem to last forever anymore, but I figure that's partly due to being 40 now and partly due to getting bored with rosey palm?!

Anyway, since I seem to be doing ok, my doctor recommended checking my testosterone again in a few months.

My question is whether or not there's anything I can eat or do (or not eat or not do) that would help bring it back up and maybe avoid the need for meds. Are there vitamins or foods that help (or hinder) testosterone levels? What about testicle massage therapy?! (wishful thinking!) Or should I stop cumming so often? Or am I getting too much excerice?

Thanks so much for your help!

Bob

Response from Dr. Frascino

Hello Bob,

First off, great name you've got there! Second, what was that testosterone level? "Somewhere over 100?" Call your doctor's office and find out if your level was below normal. If so, why wait for several months to recheck? You can recheck it right away, and if it really is low, then you should consider testosterone supplementation to get your level back into the normal range. That might resolve your fatigue and put the staying power back into Mr. Happy. (Although if you are averaging "a few times a day," don't expect us to feel overly sorry for you!) If you do need testosterone supplementation, I'd suggest the topical gel products, rather than injections, for a variety of reasons comfort, convenience, efficacy, etc.

Now on to your specific questions. Can you do anything to bring your testosterone levels up without medications?

1. Foods? Vitamins? Nope. No specific foods or vitamins will spike your "vitamin T." But we, of course, recommend a balanced diet and daily vitamin tablets for general good health and immune function. 2. Testicular massage therapy? No, this won't help your testosterone levels, but you may want to try it for other purposes. 3. Stop cumming so often? Nope. What are you nuts? (No, we already talked about your nuts above, right? And since they are getting massaged, how are you going to stop cumming so often?) Frequent "O's" will not decrease your testosterone levels. 4. Too much exercise? Nope. Actually exercise increases testosterone levels somewhat.

So, to sum up, get lots of exercise (yes, strenuous sex counts), cum as often as you like (but stop making the rest of us feel inadequate), eat a well-balanced diet, take your daily vitamins, and, by all means, try that testicular massage. However, as it turns out, hypogonadism (low testosterone) is incredibly common in those of us living with HIV. In most cases, the only way to "get it back up" is to use replacement therapy. Good luck.

Dr. Bob


Previous
Flonase, safe to use with hiv?
Next
neg at 12.5 weeks, time to fiesta?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement